Health Beat Logo

Knowing and understanding the signs and symptoms of a drug overdose are paramount in today’s drug epidemic. What’s being considered as the worst man-made public health crisis ever recorded, the drug problem Colorado is facing has affected nearly every community statewide.

The Denver Post reported that 974 people died of a drug overdose in 2018 in Colorado, down from the state’s record of 1,012 deaths in 2017, according to data from the Colorado Department of Public Health and Environment.

It is the first year overdose deaths have decreased since 2012. Although this is better news, the fact remains that Colorado, like many other states, sits in the crosshairs of the drug crisis, and overdoses are happening more and more in affluent, suburban communities rather than just occurring in inner city or impoverished areas.

The Larimer County coroner’s 2017 report showed 38 accidental drug overdose deaths. From 2001 to 2016, drug overdose deaths more than doubled in Larimer County, so now more than ever it’s important to know the signs of a drug overdose.

If your loved one is struggling with addiction, educate yourself now. It can save their life and give the person an opportunity to be saved from the scourge of drugs and not just become a statistic.

With so many people across the United States dying from some form of a drug overdose every day it is important to learn its signs and symptoms. Even if you do not use drugs yourself, chances are you know someone who does. You may not even realize how many people you know are dealing with addiction; it could be a co-worker, neighbor or even just an acquaintance that you see on a regular basis. Either way, knowing the signs to look out for and how to respond may mean the difference between life and death.

Different types of drugs produce different types of overdose symptoms. Sometimes it can be difficult to tell the difference between intoxication and overdose. If you are ever in doubt, it is usually better to be overly cautious and call 911 for help just in case.

Opioids/opiates: frequent vomiting; respiratory arrest; constricted pupils; blue, pale or cold skin; delirium and confusion; shallow, slow breathing; loss of consciousness and unable to wake up; and breathing problems, gurgling or choking sounds.

Alcohol: vomiting; seizures; clammy skin; slow heart rate; breathing trouble; dulled responses; mental confusion; difficulty remaining conscious; and extremely low body temperature

Stimulants: tremors, seizures, delirium, psychosis, arrhythmia, chest pains, hypertension, hallucinations, difficulty breathing, nausea and vomiting, increased body temperature, rapid heartbeat and hyperthermia.

Benzodiazepines: coma, tremors, confusion, blurred vision, disorientation, trouble breathing, extreme dizziness, blue fingertips or lips and uncoordinated muscle movements.

When left untreated, drug overdoses can lead to permanent brain damage, organ failure or death. As always, if you suspect that you are witnessing an overdose, the best thing to do would be to call 911 right away. If possible, it is best to wait with the person until emergency service workers arrive. If you are familiar with, have access to and know how to use Narcan, this can be another step toward helping save lives from an opioid overdose.

What is Narcan?

Narcan is the brand name of the drug naloxone which is used to treat opioid overdose. Narcan is a nasal spray that has the ability to temporarily reverse the symptoms of opioid overdose allowing more time for medical intervention. The use of Narcan does not replace medical care, and emergency medical services should still be provided when a drug overdose occurs.

Where can I find Narcan? Anyone can purchase Narcan directly from a pharmacy without needing a prescription from a doctor. The drug is readily available and is covered by most insurance plans. There are also many programs available that give free Narcan training and supplies to people in the community in an effort to help save lives from an opioid overdose. A quick internet search of “Narcan training near me” should bring up local resources.

Knowing the signs and symptoms of a drug overdose is an essential aspect of living in a country that is experiencing one of the worst overdose epidemics of all time. When a person understands how to spot and respond to an overdose, they are better equipped to help save lives.

Jason Good of Fort Collins has been working in the field of addiction and recovery for more than 10 years. Having been an addict himself, he brings real-world experience when helping addicts and their families, while also offering a first-person perspective to the current drug crisis. He is co-host of “The Addiction Podcast – Point of No Return.”

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.